Connecticut, 2014

Winter Weather in Connecticut, December 9, 2014

December 9, 2014 · NWS BOX · 1 event in 1 county or zone

A strong coastal storm brought wintry precipitation, heavy rain, and strong winds to much of southern New England. A mix of precipitation brought freezing drizzle, snow, and sleet to northwestern portions of the area while heavy rain was widespread across southeastern Massachusetts and Rhode Island, as well as portions of northern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong coastal storm brought wintry precipitation, heavy rain, and strong winds to much of southern New England. A mix of precipitation brought freezing drizzle, snow, and sleet to northwestern portions of the area while heavy rain was widespread across southeastern Massachusetts and Rhode Island, as well as portions of northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 9, 1:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 9, 1:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EST TUE DEC 9 2014

.SYNOPSIS...
A SIGNIFICANT COASTAL STORM WILL IMPACT THE REGION THROUGH THE
AFTERNOON WITH WINTRY PRECIPITATION...HEAVY RAIN...AND STRONG TO
DAMAGING WINDS. LEFTOVER LIGHT SNOW AND RAIN SHOWERS WILL PERSIST
WEDNESDAY AND THURSDAY. SLOW IMPROVEMENT IS EXPECTED FRI INTO THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM UPDATE...
1000 HPA LOW PRES JUST S OF EASTERN LONG ISLAND AT 18Z LOOKS TO
CROSS THE REGION IN THE NEXT FEW HOURS. BANDS OF MODERATE TO HEAVY
RAINFALL MOVING ACROSS THE REGION AT 18Z. NOTING BETWEEN 1 AND 1.5
INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF SE MA/RI DOWN TO S
COASTAL CT AND LONG ISLAND BETWEEN 12Z AND 18Z AS SEEN AT ASOS
SITES.

APPEARS THAT THE DRY SLOT IS STARTING TO APPROACH THE S COAST
AHEAD OF THE LOW...AS SEEN ON LATEST NE REGIONAL 88D RADAR
IMAGERY. HEAVIEST PRECIP LOOKS TO PUSH N OF THE REGION BY LATE
THIS AFTERNOON...A BIT FASTER THAN SHORT RANGE MODEL TIMING.

TEMPS ACROSS THE REGION HAS RISEN ABOVE FREEZING...SO NOTING ALL
RAIN BEING REPORTED. E-NE WINDS ALSO INCREASING AS GUST UP TO 42
KT REPORTED AT KMQE AT 18Z AS STRONGEST OF LOW LEVEL JET /ON ORDER
OF 60-70 KT BETWEEN 925 AND 850 HPA/ CROSSES THE REGION.

HAVE UPDATED FORECAST TO BRING CONDITIONS CURRENT.

PREVIOUS DISCUSSION...
TEMPS HAVE BEEN SLOWLY BUT STEADILY RISING ACROSS E MA/RI/NE CT
THROUGH 15Z...BUT HOLDING RIGHT AROUND FREEZING FROM THE INTERIOR
MERRIMACK VALLEY THROUGH CENTRAL AND NW MA. NOTING THAT TEMPS HAVE
BEEN WARMING ALOFT WITH RATHER STRONG LOW LEVEL INVERSION AS SEEN
ON 12Z KOKX SOUNDING /UP TO +5C AT 866 MB AND FREEZING LEVEL UP TO
6500 FT/...SO TENDING TO MIX DOWN WITH THE AREA OF HEAVY RAINFALL
MOVING INTO S COASTAL AREAS. THIS WILL HELP TEMPS RISE EVEN ACROSS
INLAND AREAS AS THE SLUG OVER HEAVY PRECIP MOVES IN.

NOTING 1005 HPA LOW PRES JUST NE OF THE DELMARVA PENINSULA AT
15Z...WHICH APPEARS PRETTY MUCH ON TRACK THOUGH TUCKED A BIT
CLOSER TO THE COAST.

NOTING REPORTS OF 0.75 TO 1 INCH/HR RAINFALL RATES ACROSS S CT AND
LONG ISLAND OVER THE LAST HOUR OR TWO. THIS...ALONG WITH GUIDANCE
FROM NESDIS SATELLITE PRECIP ESTIMATE REPORTING A MAX PWAT PLUME
OF 1.65 INCHES WELL S OF LONG ISLAND EARLIER THIS MORNING. VERY
COLD CLOUD TOPS ALSO NOTED S OF LONG ISLAND. DRY SLOT NOTED ON NE
REGIONAL 88D RADAR E OF KACY...WHICH WILL SLOWLY SHIFT N-NE DURING
THE DAY. ALSO NOTED 06Z GFS OP RUN SUGGESTING UP TO 1.5 TO 2 INCH
RAINFALL RATES IN TWO 6-HOUR PERIODS BETWEEN NOW AND 00Z MOVING
ACROSS RI/E MA. CONSIDERING THE NESDIS OBSERVATIONS...FELT THIS
WAS NOT TOO BAD SO UPDATED TO INCREASE PRECIP AMOUNTS. THIS GIVES
STORM TOTAL PRECIP OF 2.5 TO 3.5 INCHES...WHICH MAY LEAD TO
LOCALIZED URBAN AND POOR DRAINAGE FLOODING ACROSS RI/E MA.

HAVE UPDATED FORECAST TO INCLUDE HEAVY RAINFALL MENTION TO THE
FORECAST. WILL ALSO MONITOR FOR THE CHANCE OF ANY THUNDER THAT MAY
NEED TO BE ADDED ACROSS S COASTAL RI/MA. NOTING C/G LIGHTNING TO
THE E OF THE DRY SLOT. ALSO UPDATED TEMPS/DEWPTS TO BRING
CONDITIONS CURRENT. REMAINDER OF FORECAST IN PRETTY GOOD SHAPE.

&&

.SHORT TERM /WEDNESDAY/...
SEE LONG TERM SECTION BELOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

 * REMAINING UNSETTLED WITH SCT RAIN/SNOW SHOWERS THROUGH THE END OF
   THE WEEK AND POSSIBLY INTO SAT
 * IMPROVING CONDITIONS SUNDAY AND ESPECIALLY EARLY NEXT WEEK

CLOSED LOW WILL MEANDER ACROSS NEW ENG THROUGH THE END OF THE WEEK
AND LIKELY INTO THE WEEKEND AS NORTH ATLANTIC BLOCKING IS VERY SLOW
TO BREAK DOWN.  TYPICALLY THESE BLOCKS ARE SLOWER TO BREAK DOWN THAN
GUIDANCE SUGGESTS SO THREAT OF SCT RAIN/SNOW SHOWERS WILL LIKELY
PERSIST INTO SATURDAY.  CERTAINLY NOT LOOKING AT WIDESPREAD PRECIP
AND MOST OF THE TIME WILL BE DRY...BUT THERE WILL BE SCT RAIN/SNOW
SHOWERS AT TIMES AS COLD POOL ALOFT WITH 500 MB TEMPS -25 TO -30C
AND DEEPER MOISTURE AXIS WILL BE PRESENT INTO SATURDAY. LOW
PREDICTABILITY ON TIMING OF ANY SHOWERS...BUT DURING WED NIGHT SNE
WILL BE ON SE EDGE OF COMMA HEAD AND QG FORCING OVER NNY AND THERE
IS POTENTIAL FOR SOME MINOR SNOW ACCUM ACROSS WESTERN MA.

IMPROVING CONDITIONS EXPECTED BY SUNDAY AND ESPECIALLY EARLY NEXT
WEEK AS THE CLOSED LOW AND COLD POOL ARE FINALLY FORECAST TO MOVE
AWAY FROM THE NEW ENG WITH SFC AND UPPER LEVEL RIDGING BUILDING IN
AND GOOD DRYING IN THE LOW AND MID LEVELS.  BY NEXT TUESDAY...NEXT
NORTHERN STREAM SHORTWAVE WILL BE APPROACHING AND WE COULD HAVE A
FRONTAL PASSAGE WITH A LOW PROB OF SHOWERS.

WE USED A BLEND OF AVAILABLE GUIDANCE.  LOOKING AT SLIGHTLY BELOW
TEMPS THROUGH THE WEEKEND...MODERATING A BIT EARLY NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...

THROUGH 00Z...MODERATE TO HIGH CONFIDENCE.
EXPECT MAINLY MVFR-IFR CIGS/VSBYS ACROSS THE REGION WITH AREAS OF
MODERATE TO HEAVY RAINFALL. LOW PROB OF ISOLD TSTM ALONG SE MA
COAST. E-NE WIND GUSTS UP TO 40-45 KT WITH LLWS AS LOW LEVEL JET
PASSES...AROUND 60 KT AT 2KFT.

TONIGHT...MODERATE CONFIDENCE.
IFR-LIFR CIGS/MAINLY MVFR VSBYS IN LIGHT RAIN/PATCHY FOG. NE WIND
GUSTS UP TO 40-45 KT THIS EVENING...THEN DIMINISHING.

WEDNESDAY...MODERATE CONFIDENCE.
EXPECT MAINLY MVFR TO LOW END VFR CIGS/AREAS AND MVFR VSBYS IN
SCT RAIN SHOWERS. WILL SEE MIX/CHANGE TO PATCHY SLEET THEN TO SNOW
SHOWERS ACROSS HIGHER TERRAIN OF THE E SLOPES OF THE BERKSHIRES
AND WORCESTER HILLS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF.

KBDL TERMINAL...MODERATE CONFIDENCE.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WEDNESDAY NIGHT AND THURSDAY...MODERATE CONFIDENCE. AREAS OF
MVFR/IFR IN SCATTERED RAIN/SNOW SHOWERS.

FRIDAY AND SATURDAY...MODERATE CONFIDENCE. MIX OF VFR CIGS AND
MVFR. ISOLATED RAIN/SNOW SHOWERS.

SUNDAY...MODERATE CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.

1030 AM UPDATE...

THROUGH THIS AFTERNOON...NOTING SEAS HAVE INCREASED TO 10-15 FT
ON THE OUTER WATERS AND EVEN PUSHING INTO MASS BAY ON THE E FETCH.
HAVE UPDATED TO INCREASE THE SEAS TO AT LEAST THESE LEVELS. EXPECT
STRONGEST WINDS TO PUSH INTO THE WATERS. GUSTS UP TO 33 KT REPORTS
AT BUOY 44020 /NANTUCKET SOUND/ AND 31 KT AT BOTH MASS BAY BUOYS
WITH 35 KT GUSTS AT THE BUZZARDS BAY TOWER AT 15Z. FORECAST
THROUGH TODAY PRETTY MUCH ON TRACK.

PREVIOUS DISCUSSION...
HAVE GONE WITH STORM WARNINGS FOR THE OUTER WATERS WITH THE
EXPECTATION OF GUSTS AROUND 45-50 KT. BUT GREATER CONFIDENCE OF
THE INNER WATERS REACHING HIGH-END GALE WARNING CRITERIA
PERMITTED THE DISCONTINUING OF THE STORM WATCH. CAN NOT RULE OUT
AN ISOLATED GUST UP TO 50 KTS OVER THE INNER WATERS...BUT WITH IT
NOT ANTICIPATED TO BE WIDESPREAD...KEPT WITH GALE WARNINGS.
STRONGEST E-WINDS OCCURRING TOWARDS THE MIDDAY AND CONTINUING INTO
THE EARLY EVENING HOURS.

SEAS BUILDING 15 TO 20 FEET WITH INCREASING E WINDS AHEAD OF A
DEEPENING AREA OF LOW PRESSURE OF THE DELMARVA PENINSULA PRESENTLY
AS IT LIFTS N INTO S NEW ENGLAND TOWARDS THIS EVENING. EXPECT
ACCOMPANYING HEAVY RAIN WHICH WILL YIELD VISIBILITY RESTRICTIONS
ON THE WATERS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...MODERATE CONFIDENCE.

WEDNESDAY NIGHT AND THURSDAY...EXPECT MOSTLY SW WINDS WITH GUSTS
TO 25 KT...ESPECIALLY S WATERS AS LOW PRES MOVES SLOWLY N THROUGH
NEW ENG. ROUGH SEAS CONTINUE...UP TO 10-11 FT SOUTHERN WATERS.

FRIDAY INTO SATURDAY...GRADIENT RELAXES AND EXPECT DIMINISHING
WIND AND SEAS. WEST WINDS FRI GRADUALLY VEERING TO NORTH BY SAT.
SEAS SUBSIDING BELOW SCA BY SAT.

SATURDAY NIGHT AND SUNDAY...NORTHERLY WINDS EXPECTED TO INCREASE
A BIT AS GRADIENT INCREASES. CHANCE FOR GUSTS TO 25 KT...
ESPECIALLY E WATERS.

&&

.HYDROLOGY...
UPDATED 950 AM TUE...

EXPANDED FLOOD WATCH TO INCLUDE MARTHAS VINEYARD AND BLOCK ISLAND.
ALTHOUGH RAINFALL TOTALS WILL BE 1.5 TO 2.5 INCHES...COMBINATION
OF RAINFALL AND RISING TIDE THROUGH EARLY AFTERNOON MAY LEAD TO
SIGNIFICANT FLOODING ESPECIALLY ON E/SE SHORELINES. BUOYS
REPORTING 5-6 FT SEAS ON NANTUCKET SOUND AND 11 FT SE OF BLOCK
ISLAND. SIMILAR SITUATION FOR CAPE COD AND NANTUCKET.

MAIN CONCERN CONTINUES TO BE POTENTIAL FOR SIGNIFICANT URBAN
FLOODING...ESPECIALLY IN RI AND E MA. ALREADY SEEING RAINFALL
RATES OF NEARLY 2 INCHES PER HOUR ACROSS SOUTHERN CT /KSNC ASOS/
WHICH WILL TRANSLATE OVER OUR AREA BY EARLY AFTERNOON. SOME OF THE
URBAN HOT SPOTS SUCH AS PEABODY...FALL RIVER...NEW BEDFORD AND
CRANSTON MAY BE ESPECIALLY VULNERABLE TO FLOODING. TOTALS OF 2 TO
3 INCHES ARE EXPECTED WITH A FEW 3 OR 4 INCH TOTALS NOT OUT OF
QUESTION NEAR I-95 CORRIDOR.

FLOODING OF SMALL STREAMS IS ALSO A POSSIBILITY...BUT WORST CASE
WOULD BE FOR MINOR FLOODING IF TOTALS EXCEED 3 INCHES.

NOT EXPECTING FLOODING OF LARGER RIVERS. LATEST NERFC GUIDANCE
BRINGS LOWER CT RIVER AT MIDDLE HADDAM TO ACTION STAGE...WHICH IS
PRIMARILY BASED ON SURGE OF 2 FT INTO LOWER CT RIVER. WE MAY ALSO
SEE SIMILAR SURGE ALONG PAWCATUCK RIVER NEAR WESTERLY RI WHICH
COULD BRING RISES SLIGHTLY HIGHER THAN CURRENTLY FORECAST.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY CONTINUES FOR EASTERN MA. COMBINATION OF
WINDS / SEAS / SURGE OF AROUND 1.5 TO 2 FEET DURING THE MIDDAY
HIGH-TIDE YIELDS THE LIKELIHOOD OF OBSERVING MINOR COASTAL
FLOODING AND BEACH EROSION FOR E-FACING SHORELINES WHERE SEAS OF
12 TO 15 FEET ARE POSSIBLE.

AS NOTED IN THE HYDROLOGY PORTION ABOVE...LOCAL STREAMS AND
TRIBUTARIES EMPTYING INTO THE SEA COULD SEE BACK-FILLING ISSUES AS
THE HEAVY RAIN IS ANTICIPATED DURING THE TIME OF HIGH-TIDE. COULD
SEE FLOODING ISSUES EXACERBATED FOR EASTERN MA SHORELINE
COMMUNITIES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR CTZ002>004.
MA...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR MAZ005>007-011>024.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MAZ007-014>016-
     019>024.
     COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MAZ007-015-016-019-022-024.
RI...FLOOD WATCH UNTIL 1 AM EST WEDNESDAY FOR RIZ001>008.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR RIZ006>008.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ230>234-251.
     GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ235>237.
     STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ250-254>256.

&&

SYNOPSIS...KJC
NEAR TERM...EVT
SHORT TERM...SIPPRELL
LONG TERM...KJC
AVIATION...KJC/EVT
MARINE...KJC/EVT
HYDROLOGY...STAFF
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Dec 9, 1:42 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EST TUE DEC 9 2014

MAZ002>004-008>010-026-101845-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHERN MIDDLESEX MA-
142 PM EST TUE DEC 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ005-006-011>013-017-018-RIZ001>005-101845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
142 PM EST TUE DEC 9 2014

...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-015-016-019-022-024-101845-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
BARNSTABLE MA-NANTUCKET MA-
142 PM EST TUE DEC 9 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ014-020-021-023-RIZ006>008-101845-
SOUTHEAST MIDDLESEX MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
DUKES MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
142 PM EST TUE DEC 9 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254>256-101845-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
142 PM EST TUE DEC 9 2014

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>234-251-101845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
142 PM EST TUE DEC 9 2014

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235>237-101845-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
142 PM EST TUE DEC 9 2014

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Dec 9, 1:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
158 PM EST TUE DEC 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLOOD            FALL RIVER              41.70N  71.16W
12/09/2014                   BRISTOL            MA   AMATEUR RADIO

            EXIT 8A NORTHBOUND ON ROUTE 24 CLOSED TO FLOODING

1136 AM     FREEZING RAIN    AUBURN                  42.19N  71.84W
12/09/2014  M0.12 INCH       WORCESTER          MA   TRAINED SPOTTER

            TRAINED SPOTTER

1145 AM     COASTAL FLOOD    BOSTON                  42.36N  71.06W
12/09/2014                   SUFFOLK            MA   AMATEUR RADIO

            MORRISEY BOULEVARD NORTH BOUND CLOSED COASTAL FLOODING

1153 AM     FLOOD            NEW BEDFORD             41.64N  70.93W
12/09/2014                   BRISTOL            MA   AMATEUR RADIO

            KINGS HIGHWAY IN FRONT OF STOP AND SHOP STREET FLOODING

1215 PM     FLOOD            SWAMPSCOTT              42.47N  70.92W
12/09/2014                   ESSEX              MA   AMATEUR RADIO

            CAR STUCK IN FLOOD WATERS ON VINNIN SQUARE

1228 PM     COASTAL FLOOD    MARBLEHEAD              42.50N  70.86W
12/09/2014                   ESSEX              MA   AMATEUR RADIO

            FRONT STEET CLOSED DUE TO COASTAL FLOODING

1234 PM     COASTAL FLOOD    SCITUATE                42.20N  70.73W
12/09/2014                   PLYMOUTH           MA   AMATEUR RADIO

            MINOR STREET FLOODING ON GLADES ROAD AND OCEANSIDE
            AVE.MINOR SPLASHOVER AT THE HUMAROCK

&&

WS
Special weather statement, Dec 9, 3:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EST TUE DEC 9 2014

MAZ002-008-092300-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
INCLUDING THE CITIES OF...CHARLEMONT...CHESTERFIELD
313 PM EST TUE DEC 9 2014

...NARROW AREA OF ACCUMULATING SNOW EXPECTED AT ELEVATIONS NEAR
1500 FEET ACROSS FAR WESTERN FRANKLIN AND FAR WESTERN HAMPSHIRE
COUNTIES THROUGH EARLY THIS EVENING...

RAIN HAS CHANGED TO WET SNOW ACROSS THE HIGHEST TERRAIN IN
PORTIONS OF WESTERN FRANKLIN AND WESTERN HAMPSHIRE
COUNTIES...MAINLY AT ELEVATIONS AROUND 1500 FEET. 1 TO 4 INCHES
OF WET SNOW MAY ACCUMULATE IN THIS REGION THROUGH EARLY EVENING
AND ROADS MAY BECOME SLIPPERY. AGAIN...THE ACCUMULATING SNOW
SHOULD BE CONFINED TO THE HIGHEST ELEVATIONS.

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Hartford

When
December 9, 3:30 PM EST to 6:30 PM EST
Where
Hartford forecast zone
Reported by
Trained Spotter
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

An eighth of an inch of ice accumulated on exposed surfaces in Southington. Several exits off Interstate 84 were closed because of the ice. Numerous car accidents were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552855.